Kentucky, 2019

Damaging Winds in Kentucky, May 26, 2019

May 26, 2019 · NWS PAH · 3 events in 2 counties and zones

A rather pronounced upper-level shortwave trough moved eastward from the St. Louis area across the Ohio Valley in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$204,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A rather pronounced upper-level shortwave trough moved eastward from the St. Louis area across the Ohio Valley in the afternoon. Daytime heating contributed to moderate instability, resulting in clusters of thunderstorms south of a weak stationary front from southern Illinois across southern Indiana. An isolated microburst accompanied one of the most intense storm clusters in northwest Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 26, 11:14 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 26, 11:14 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1214 PM CDT Sun May 26 2019

.SHORT TERM...(Tonight through Memorial Day)
Issued at 1214 PM CDT Sun May 26 2019

MCV moving toward southwest IN continues to generate convection
across the area this afternoon. So far just a few strong storms.
There may be an uptick in activity with some continued
destabilization. Feature over southwest MO will have to be
monitored as well. Will carry PoPs for convection into the early
evening hours. Mainly quiet conditions tonight through Monday as
s/wv ridging aloft moves toward and then across the area.

.LONG TERM...(Monday night through Sunday)
Issued at 1214 PM CDT Sun May 26 2019

Models continue in good agreement especially at the start of the
extended forecast. There are some perturbations in the flow this
weekend that could result in rain chances late in the weekend.

Models continue to show high pressure aloft and centered over the
gulf coast. This should inhibit convection as we start the extended
portion of the forecast. However by mid week or early Wednesday
morning a cold front will approach the area bringing a chance of
storms northwest of the Ohio River. The upper low currently over the
western US will slowly make its way across the plains and into the
region. This will be the catalyst to push a surface cold front
through the region Wednesday into Thursday as the upper high
flattens and retreats southward. This will result in a chance of
storms for the entire area as this comes to fruition. The main
threat will be for heavy rain especially over SEMO. The main threat
should be heavy rainfall...with PWATs near 1.5"...and lightning.
However CAPE values could approach 2k j/kg2 with LI's around a
negative 5 strong or severe can not be ruled out. There is some
speed shear but it is unidirectional and shear is relatively low at
this time. The upper high will build back north and dry us out for
the end of the week into the weekend. Even so an isolated diurnal
storm can not be ruled out. The front should bring high temperatures
down considerably Thursday with highs about 10 degrees cooler or
around 80. This will rapidly warm back up this weekend as the upper
ridge build back into the region. There is a hint of weak
perturbation in the flow aloft Moving through Saturday night that
could result in higher chances of storms.

&&

.AVIATION...
Issued at 1214 PM CDT Sun May 26 2019

Scattered convection will continue this afternoon over southern
IL, southwest IN and west KY. New activity may form into southeast
MO. Generally VFR outside of convection with SW winds 10 to 20
kts. Brief MVFR/IFR conditions with showers and storms, accounted
for in the 18z Terminals. Tonight, VFR with light winds. Winds
will go southwest 5 to 15 kts Monday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 26, 3:21 AM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
421 AM CDT Sun May 26 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
421 AM CDT Sun May 26 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are possible across the area today. A few strong to
severe thunderstorms are possible, mainly across southwest Indiana
and northwest Kentucky. The primary concerns with storms will be
large hail and damaging winds, along with brief heavy rainfall.

Detailed information on area river flooding can be found on the
latest river flood warnings and statements.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible across the region late Tuesday night
through Thursday. Severe storms are not expected at this time.

Detailed information on area river flooding can be found on the
latest updated river flood warnings and statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, mainly in southwest
Indiana and northwest Kentucky.

RST

In the hours before

Special weather statement, May 26, 11:44 AM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
1244 PM CDT Sun May 26 2019

ILZ076-082-083-261815-
White IL-Hamilton IL-Wayne IL-
1244 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...SOUTHWESTERN
WAYNE AND NORTHEASTERN HAMILTON COUNTIES UNTIL 115 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wayne City, or 10 miles southwest of Fairfield, moving east at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fairfield, Wayne City, Sims, Mill Shoals, Keenes and Belle Prairie
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3820 8864 3838 8866 3839 8828 3820 8829
TIME...MOT...LOC 1744Z 270DEG 28KT 3829 8851

SP
Special weather statement, May 26, 11:59 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
1259 PM CDT Sun May 26 2019

ILZ081-085-261845-
Franklin IL-Williamson IL-
1259 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON AND SOUTHERN FRANKLIN
COUNTIES UNTIL 145 PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Herrin, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carbondale, Marion, Herrin, West Frankfort, Carterville, Johnston
City, Zeigler, Crainville, Cambria, Royalton, Energy, Hurst,
Pittsburg, Thompsonville, Orient, Freeman Spur, Bush, Whiteash, Colp
and Spillertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3793 8871 3767 8871 3772 8915 3795 8915
TIME...MOT...LOC 1758Z 275DEG 27KT 3781 8907

SP
Special weather statement, May 26, 12:32 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
132 PM CDT Sun May 26 2019

ILZ083-261900-
White IL-
132 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WHITE COUNTY UNTIL 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carmi, moving east at 35 mph.

Penny size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Carmi, Norris City, Crossville, Enfield, Maunie, Springerton, Burnt
Prairie and Phillipstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3825 8798 3820 8798 3816 8793 3816 8791
      3810 8802 3809 8802 3810 8796 3807 8797
      3805 8804 3803 8801 3796 8801 3793 8804
      3793 8807 3792 8802 3789 8801 3789 8802
      3791 8813 3791 8837 3825 8837
TIME...MOT...LOC 1832Z 267DEG 30KT 3810 8823

SP
Special weather statement, May 26, 12:58 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
158 PM CDT Sun May 26 2019

INZ085-086-261945-
Posey IN-Vanderburgh IN-
158 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR VANDERBURGH AND POSEY COUNTIES
UNTIL 245 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Harmony, or 11 miles north of Mount Vernon, moving east at 40
mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3823 8780 3820 8780 3820 8769 3817 8769
      3816 8747 3795 8745 3794 8757 3798 8759
      3794 8762 3791 8804 3805 8801 3808 8796
      3809 8796 3808 8801 3811 8800 3816 8791
      3817 8791 3816 8793 3819 8797 3823 8798
TIME...MOT...LOC 1857Z 270DEG 35KT 3810 8791

SP
Special weather statement, May 26, 1:47 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
247 PM CDT Sun May 26 2019

INZ087-088-262030-
Warrick IN-Spencer IN-
247 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARRICK AND SPENCER
COUNTIES UNTIL 330 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boonville, moving east at 45 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Boonville, Dale, Grandview, Santa Claus, Folsomville, Chrisney,
Tennyson and Gentryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3801 8680 3800 8681 3799 8686 3795 8690
      3793 8698 3790 8704 3794 8740 3820 8721
      3820 8679 3814 8680 3812 8679 3812 8681
      3810 8677 3808 8678 3806 8677 3804 8679
      3800 8677
TIME...MOT...LOC 1947Z 268DEG 39KT 3806 8725

SP
Special weather statement, May 26, 1:49 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
249 PM CDT Sun May 26 2019

KYZ018-262030-
Henderson KY-
249 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR HENDERSON COUNTY UNTIL 330 PM
CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Corydon, or near Henderson, moving east at 45 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Henderson, Corydon, Robards and Hebbardsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3775 8731 3773 8739 3767 8742 3766 8775
      3789 8776 3790 8767 3788 8766 3784 8768
      3783 8764 3786 8759 3793 8763 3794 8756
      3791 8750 3794 8746 3794 8739 3790 8730
      3782 8732 3781 8730 3778 8730 3778 8727
TIME...MOT...LOC 1949Z 273DEG 37KT 3781 8770

SP

The radar

The Evansville,IN radar (KVWX), 49 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
May 26, 1:54 PM CST
Where
Henderson County, Henderson
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
37.830, -87.580

A large tree was blown onto a house.

Thunderstorm Wind, Daviess

When
May 26, 2:27 PM CST
Where
Daviess County, 1.75 mi NW of Owensboro
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.790, -87.140

Wind was strong enough to move a barge on the Ohio River close to an industrial area.

Thunderstorm Wind, Daviess

When
May 26, 2:30 PM CST to 2:35 PM CST
Where
Daviess County, St Joseph to 1 mi S of West Louisville
Measured
78 kt (90 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
37.700, -87.330

A National Weather Service damage survey determined that a microburst with peak winds near 90 mph struck the St. Joseph and West Louisville area. The most significant structural damage occurred less than a mile north of St. Joseph, where a storage shed sustained extensive damage. The west-facing wall collapsed inward, despite the presence of hurricane straps. Roofing and roof trusses were blown to the east across County Road 500. A pull-behind covered trailer weighing over 2,000 pounds was pushed about 30 feet. At a house adjacent to the trailer and metal shed, there was partial loss of shingles, along with minor damage to windows, decking, and gutters. Some of the damage appeared to be associated with a short, brief gustnado. Elsewhere across the affected area, most of the damage consisted of scattered snapped and uprooted trees, some of which were several feet in diameter. Several old wooden barns were damaged or destroyed, and a few outbuildings were damaged. A mobile home was unroofed. Over 100 trees were down at a campground on Diamond Lake near West Louisville. A few of the trees landed on campers or vehicles. There were some downed power poles and lines. The total length of the damage area was three miles, and the width was about 2.2 miles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816229, 816230, 816228.